Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 31, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 26, 2009, 11:42 AM CDT for Comanche County, Kansas. It was in force for 48 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2009, 11:42 AM CDT (16:42 UTC)
- Expired
- Apr 26, 2009, 12:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 11:45 AM CDT | HAIL 0.75 | 6 Wnw Coldwater, KS | |
| Apr 26, 11:50 AM CDT | HAIL 1 | 8 Nw Coldwater, KS | |
| Apr 26, 12:13 PM CDT | HAIL 1.25 | 5 N Protection, KS | HAIL BROKE WINDOWS FROM HOUSES. |
| Apr 26, 12:15 PM CDT | HAIL 1.75 | 4 N Protection, KS | GROUND WAS C0VERED BY PEA TO GOLFBALL SIZED HAIL. |
| Apr 26, 12:15 PM CDT | HAIL 1.75 | 6 W Coldwater, KS | THE SPOTTER ALSO REPORTS WALL CLOUD ROTATION. |
| Apr 26, 12:18 PM CDT | HAIL 1.25 | 3 N Coldwater, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 5:58 AM CDT | Tornado Watch | SPC | 7 hr |
| Apr 26, 11:07 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1949 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 18.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 261642 SVRDDC KSC033-261730- /O.NEW.KDDC.SV.W.0031.090426T1642Z-090426T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1142 AM CDT SUN APR 26 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL COMANCHE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 1230 PM CDT * AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF LAKE COLDWATER...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... LAKE COLDWATER... RURAL RESIDENCES OF NORTHERN COMANCHE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR SOUTHWESTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 PM CDT SUNDAY AFTERNOON FOR SOUTHWESTERN KANSAS. && LAT...LON 3737 9942 3737 9919 3721 9939 3727 9952 TIME...MOT...LOC 1642Z 221DEG 16KT 3729 9938 $$ RUSSELL
2 follow-up statements
000 WWUS53 KDDC 261655 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1155 AM CDT SUN APR 26 2009 KSC033-261730- /O.CON.KDDC.SV.W.0031.000000T0000Z-090426T1730Z/ COMANCHE KS- 1155 AM CDT SUN APR 26 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR NORTHWESTERN COMANCHE COUNTY... AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF COLDWATER...MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... COLDWATER... RURAL RESIDENCES OF NORTHWESTERN COMANCHE COUNTY. AT 1147 AM...NICKEL SIZE HAIL WAS REPORTED AT PROTECTION...AND PENNY SIZE HAIL WAS REPORTED 6 MILES WEST NORTHWEST OF COLDWATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR SOUTHWESTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 PM CDT SUNDAY AFTERNOON FOR SOUTHWESTERN KANSAS. && LAT...LON 3737 9942 3737 9919 3721 9939 3727 9952 TIME...MOT...LOC 1653Z 229DEG 13KT 3733 9934 $$ RUSSELL
000 WWUS53 KDDC 261721 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1221 PM CDT SUN APR 26 2009 KSC033-261730- /O.CON.KDDC.SV.W.0031.000000T0000Z-090426T1730Z/ COMANCHE KS- 1221 PM CDT SUN APR 26 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR NORTHWESTERN COMANCHE COUNTY... AT 1220 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF COLDWATER...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... COLDWATER... RURAL RESIDENCES OF NORTHWESTERN COMANCHE COUNTY. GOLFBALL SIZE HAIL WAS REPORTED 6 MILES WEST OF COLDWATER AT 1215 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR SOUTHWESTERN KANSAS. && LAT...LON 3737 9942 3737 9919 3721 9939 3727 9952 TIME...MOT...LOC 1720Z 232DEG 16KT 3733 9939 $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:45 AM CDT, 7 hours 57 minutes earlier.
Area forecast discussion, Apr 26, 3:45 AM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 AM CDT SUN APR 26 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGE WILL BE THE SEVERE WEATHER POTENTIAL FOR THIS AFTERNOON AND TONIGHT. A FAIRLY COMPLICATED PATTERN WILL MAKE FOR A TRICKY FORECAST TODAY. SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY STRETCHING FROM THE EXTREME NORTHERN TEXAS PANHANDLE THROUGH MEDICINE LODGE AND ON INTO NORTHEAST KANSAS. THE EASTERN PART OF THIS BOUNDARY HAS BEEN SLOWLY LIFTING NORTH INTO SOUTH CENTRAL KANSAS EARLY THIS MORNING WITH SLOWLY RISING TEMPERATURES FROM DODGE CITY SOUTHEAST TO MEDICINE LODGE. FARTHER WEST...WINDS HAVE BACKED AROUND TO THE NORTH IN RESPONSE TO A SHORT WAVE DISTURBANCE LIFTING OUT OF COLORADO INTO NEBRASKA EARLY THIS MORNING. BOTH THE GFS AND NAM HAVE BEEN STRUGGLING WITH THE SURFACE FEATURES EARLY THIS MORNING. WHILE THE NAM PICKED UP ON THE SURFACE RESPONSE TO THE EXITING SHORTWAVE...IT SEEMS TO BE A LITTLE TOO AGGRESSIVE WITH THE SOUTHEASTWARD EXTENT OF THE FRONT TODAY AS IT MOVES IT TO NEAR MEDICINE LODGE THIS AFTERNOON. THE GFS HAS THE FRONT FROM HAYS TO ELKHART AT 18Z WHICH SEEMS A LITTLE TOO FAR WEST GIVEN THE CURRENT CONDITIONS. THINK THE FRONT COULD SET UP FROM GREAT BEND TO NEAR DODGE CITY AND ASHLAND BY EARLY AFTERNOON BUT DO NOT HAVE A HUGE AMOUNT OF CONFIDENCE IN THAT IDEA. THE MODELS CONTINUE TO SHOW THE AREA COMING UNDER THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET STREAK. WITH THE INCREASED UVV OVERHEAD...THINK THAT THUNDERSTORMS COULD BE INITIATING BY EARLY AFTERNOON ALONG THE FRONTAL BOUNDARY AS WELL AS FARTHER SOUTH ALONG THE INTERSECTING DRYLINE IN THE EAST TEXAS PANHANDLE. WITH THE UPPER FLOW BECOMING MORE MERIDIONAL WITH TIME AHEAD OF THE APPROACHING WAVE OVER THE WESTERN CONUS WE SHOULD SEE A PERIOD OF SEVERAL HOURS WITH STORMS DEVELOPING AND MOVING NORTHEAST ALONG THE BOUNDARY. WILL HAVE TO WATCH FOR AREAS OF HEAVY RAIN/POSSIBLE FLOODING AS PW VALUES RISE TO 1.5 INCHES INTO SOUTH CENTRAL KANSAS THIS AFTERNOON. THE OTHER CONCERN I HAVE IS THE POTENTIAL FOR RED FLAG CONDITIONS OVER THE FAR SOUTHWEST CWA THIS AFTERNOON. MODEL SOUNDINGS FROM THE NAM AND GFS SHOW THE ATMOSPHERE BECOMING WELL MIXED THIS AFTERNOON. THIS WILL BE DEPENDANT ON WHETHER THE FRONTAL BOUNDARY CAN MIX OUT THERE THIS AFTERNOON. FOR NOW WILL NOT GO WITH ANY HEADLINE BUT WILL MENTION THE POSSIBILITY IN THE FWF AND HWO. THE UPPER SYSTEM APPROACHING FROM THE WEST WILL MOVE EAST OVER THE CENTRAL HIGH PLAINS LATE TONIGHT AND MONDAY. THIS SHOULD BRING AN END TO PRECIPITATION CHANCES ACROSS SOUTHWEST KANSAS BY MIDDAY MONDAY. GERARD DAYS 3-7... ALL THE MODELS, INITIALLY STARTING WITH THE ECMWF, HAVE BACKED AWAY FROM THE EXPLOSIVE SEVERE WEATHER SCENARIO ADVERTISED FOR THE WEDNESDAY TO FRIDAY TIME FRAME. THE MODELS NOW SHEAR OUT THE SYSTEM ACROSS THE NORTHERN PLAINS, WITH A COLD COOL UPPER VORTEX SLIDING INTO SE CANADA AND THE GREAT LAKES BY LATE WEEK. A MINOR WAVE MAY BRING A ROUND OF SHOWERS BY WEDNESDAY. A MID LEVEL BAROCLINIC ZONE WILL BECOME ESTABLISHED BY LATE WEEK. AMPLE LOW LEVEL MOISTURE AND WEAK WARM ADVECTION COULD RESULT IN A FEW SHOWERS ON FRIDAY. MAXES WERE LOWERED FOR FRI-SAT AS COOL HIGH IS EXPECTED TO NOSE DOWN THE PLAINS. THE CANADIAN/ECMWF BRING A FAIRLY STRONG SHORTWAVE TROUGH INTO THE PLAINS BY SATURDAY ALONG WITH ANOTHER CHANCE OF STORMS. && .AVIATION... IFR/LIFR CIGS WILL PERSIST AT GCK/HYS/DDC THROUGH 12-14Z IN A WARM ADVECTION PATTERN BEFORE GRADUALLY IMPROVING THEREAFTER. DDC IS VERY CLOSE TO THE SFC WARM FRONT AS OF 8Z AND MAY FLUCTUATE BETWEEN MVFR AND IFR THIS MORNING BEFORE IMPROVING BY MID MORNING. FINCH && .PRELIMINARY POINT TEMPS/POPS... DDC 73 51 63 40 / 50 50 20 10 GCK 70 46 62 39 / 30 40 10 10 EHA 74 45 68 41 / 20 30 0 10 LBL 74 46 67 42 / 30 40 0 10 HYS 71 47 60 36 / 50 60 30 0 P28 76 58 65 43 / 60 60 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/24
Hazardous weather outlook, Apr 26, 6:23 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 623 AM CDT SUN APR 26 2009 KSZ030-031-043>046-061>066-074>081-084>090-271115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 623 AM CDT SUN APR 26 2009 /523 AM MDT SUN APR 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS DEVELOPING EARLY THIS MORNING FROM KINSLEY TO LARNED WILL BE CAPABLE OF PRODUCING LARGE HAIL AND LOCALLY HEAVY RAIN ALONG WITH STRONG WINDS. THESE STORMS SHOULD MOVE OFF TO THE NORTHEAST AFTER SUNRISE. THUNDERSTORMS ARE EXPECTED TO REDEVELOP TODAY OVER PARTS OF SOUTHWEST KANSAS. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES LATER THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE ALONG AND EAST OF A LINE FROM HAYS THROUGH DODGE CITY AND MEADE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED EARLY THIS MORNING AROUND KINSLEY AND LARNED AND LATER TODAY IN THE AREAS EAST OF A LINE FROM HAYS TO DODGE CITY AND MEADE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Apr 26, 6:08 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 AM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL 3 W LARNED 38.18N 99.16W
04/26/2009 E1.00 INCH PAWNEE KS LAW ENFORCEMENT
&&
JFINCHLocal storm report, Apr 26, 6:10 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
610 AM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM HAIL 8 NNW LARNED 38.29N 99.16W
04/26/2009 E1.00 INCH PAWNEE KS CO-OP OBSERVER
&&
JFINCHSpecial weather statement, Apr 26, 11:18 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1118 AM CDT SUN APR 26 2009 KSZ080-261700- KIOWA- 1118 AM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA COUNTY... AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF WILMORE...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3760 9929 3759 9901 3738 9924 3738 9940 TIME...MOT...LOC 1618Z 220DEG 20KT 3742 9930 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 5:05 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 40 min |
| Apr 26, 5:43 AM CDT | Tornado Warning | DDC | Pawnee, Stafford | 29 min |
| Apr 26, 11:18 AM CDT | Special Weather Statement | DDC | Kiowa | 42 min |
| Apr 26, 11:51 AM CDT | Special Weather Statement | DDC | Edwards | 39 min |
| Apr 26, 11:58 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 47 min |
| Apr 26, 12:03 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 42 min |
| Apr 26, 12:09 PM CDT | Tornado Warning | DDC | Clark, Comanche, Kiowa | 36 min |
| Apr 26, 12:11 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 49 min |
| Apr 26, 12:25 PM CDT | Tornado Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 35 min |
| Apr 26, 12:37 PM CDT | Tornado Warning | DDC | Clark, Comanche | 18 min |
| Apr 26, 12:45 PM CDT | Tornado Warning | DDC | Comanche, Kiowa | 30 min |
| Apr 26, 1:17 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pratt, Stafford | 43 min |
| Apr 26, 1:29 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 42 min |
| Apr 26, 1:42 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 48 min |
| Apr 26, 2:01 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 44 min |
| Apr 26, 2:25 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 31 min |
| Apr 26, 2:53 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 52 min |
| Apr 26, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 44 min |
| Apr 26, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 65 min |
| Apr 26, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 53 min |
| Apr 26, 4:59 PM CDT | Tornado Warning | DDC | Barber | 32 min |
| Apr 26, 6:54 PM CDT | Red Flag Warning | DDC | Morton, Seward, Stevens | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.